Medical questions & health advice by board certified doctors
"Hives all over my body! What should I do?"
I went to the doctor a few weeks ago, and they detected an e-coli bladder infection. I was put on sulfamethoxazole (800gr) and I have been taking them but as I am now about to finish the treatment I start getting hives and I am also taking Ortho-Tricyclen birth control pills. I know I am not allergic to my birth control pills because this had never happened until I started taking the antibiotics. Could the combination of birth control pills and antibiotics (taken at different times during the day) be causing the hives? I dont know what to do. I tried taking an antihistamine and it worked fine the day before but not today. The hives are now from my ankles to my head. I have also been under lots of stress, so I dont know if my body is reacting like this to the pills now? Help!
Hives are a very common allergic or sensitivity reaction of the skin. They do tend to get better if you take an anti histamine medication, although you may need to take it regularly for a few days in order to get the hives under control. It is very likely that the hives are due to the antibiotic. I doubt that your birth control pills are playing any role here, and the combination of birth control pills and antibiotic would not be more likely to produce a reaction than the antibiotic alone. I would suggest that, if you still have antibiotics left, that you discontinue taking them (in case this is an allergic reaction) and that you call your primary care doctor immediately, both so that you can be seen and an allergic reaction diagnosed and also so that you can be switched to a different antibiotic if necessary. Also you need to keep an eye out for a serious allergic reaction. For example, if you notice any swelling of your face or your lips or your tongue, or if you have any trouble breathing or swallowing, these could be signs of a major allergic reaction, and you should seek immediate emergency medical care.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.